Thunderstorm Wind, Lyman
- When
- August 6, 9:47 PM CST
- Where
- Lyman County, 3.71 mi NW of Mc Clure
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.120, -100.300
A complex of storms generated locally severe winds of up to over 70 mph before weakening and moving to the east during the late evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A complex of storms generated locally severe winds of up to over 70 mph before weakening and moving to the east during the late evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 6, 8:15 PM CST, 1 hour 32 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 915 PM CDT Fri Aug 6 2021 .UPDATE... Issued at 915 PM CDT Fri Aug 6 2021 Good complex of storms moving into central sd this evening and should hold together and maybe intensify as it moves east with an increasing llj as some of the hi-res models suggest. Therefore, have increased pops from central through northeast sd and west central mn through the night. UPDATE Issued at 651 PM CDT Fri Aug 6 2021 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Saturday Night) Issued at 220 PM CDT Fri Aug 6 2021 Showers have already developed in a convergence zone ahead of the sfc low that is slated to move through SD through Saturday night. The upper ridge that built in today will begin to collapse this evening as an upper trough and associated shortwave activity push in from the Rockies. However, the best forcing remains well to the south in a front stretching along the NE/SD border into southeast SD. There is a marginal risk for severe storms across the cwa tonight. 35 to 50 kts of shear would help support this risk if it weren't for the 200 to 350 J/kg of CIN and the lack of strong forcing. Lapse rates are marginal by late evening at 6.5. Still, there is the potential that a storm may drift in from western SD where parameters are more supportive of development. On Saturday, as the low slowly moves east, southerly flow ahead of the low will increase llm and may align with a llj from I-29 east to produce some strong to severe storms Saturday evening. While models all have the same general idea with the broad area of sfc low pressure, the timing of eastward progression differs as does the extent of any storms. Elevated smoke with occasional near sfc vsby reduction will continue into tonight, according to the HRRR. .LONG TERM...(Sunday through Friday) Issued at 220 PM CDT Fri Aug 6 2021 Shortwave energy will be departing to the east of the area on Sunday, with shortwave ridging and a weak surface high in its wake. This should leave the area under dry conditions with temperatures heating up back into the mid 80s to mid 90s as 850 mb temps climb to +20C to +25C by 00Z Monday. Models then try to show additional shortwave energy along with a surface wave Monday into Monday night. This system looks to bring another chance for precipitation. The rest of the week looks to be highlighted by a couple frontal passages with little moisture to work with. Will just be dealing with some wind shifts and breezy conditions during certain time periods, which will elevate the fire danger. && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 651 PM CDT Fri Aug 6 2021 Terminals KABR,KATY,KPIR,KMBG Several short wave troughs will be affecting the region through Saturday afternoon bringing scattered showers and storms. All airports are expected to be affected at or in the vicinity. Overall, ceilings and vsbys are expected to be VFR with possible MVFR conditions with rainfall and ocnl haze/smoke. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...Wise LONG TERM...TMT AVIATION...Mohr
Hazardous Weather Outlook National Weather Service Aberdeen SD 401 AM CDT Fri Aug 6 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070915- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 401 AM CDT Fri Aug 6 2021 /301 AM MDT Fri Aug 6 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Isolated showers and thunderstorms are possible late in the day and overnight. Severe potential remains low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Showers and thunderstorms are possible Saturday evening. Some of these may be strong to severe mainly across eastern South Dakota and west central Minnesota. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
Special Weather Statement
National Weather Service Aberdeen SD
949 PM CDT Fri Aug 6 2021
SDZ033-045-048-070330-
Stanley SD-Lyman SD-Jones SD-
949 PM CDT Fri Aug 6 2021
...Strong thunderstorms will impact portions of Jones, Stanley and
west central Lyman Counties through 1030 PM CDT/930 PM MDT/...
At 947 PM CDT/847 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Kirley to near Bunker
to near Midland to near Okaton to near Intersection of Highway 83 and
White River. Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Murdo, Vivian, Draper, Okaton, Westover, Brown Church, Hayes, Wendte,
Chantier Creek Recreation Area, Sansarc, Capa, Van Metre and Bunker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4370 10030 4374 10037 4372 10047 4377 10058
4371 10073 4373 10074 4372 10079 4383 10093
4381 10095 4385 10099 4385 10106 4386 10106
4417 10105 4417 10116 4458 10115 4467 10076
4429 10048 4392 10026 4370 10007
TIME...MOT...LOC 0247Z 259DEG 31KT 4451 10126 4417 10116 4407 10108
4388 10094 4368 10078
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MohrThe Rapid City radar (KUDX), 202 km away, was scanning. The volume nearest the first event began at 03:45 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971804, 971805, 971807.